Alert archive / Kansas / Red Flag Warnings in 2017

Red Flag Warning 19, NWS Wichita, KS

December 11, 201726 counties in Kansas

NWS Wichita, KS issued this red flag warning at Dec 11, 2017, 3:00 AM CST for 26 counties in Kansas. It took effect at Dec 11, 2017, 11:00 AM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 11, 2017, 3:00 AM CST (09:00 UTC)
In effect from
Dec 11, 2017, 11:00 AM CST
Expired
Dec 11, 2017, 5:59 PM CST
In force
7 hr
Issued by
NWS Wichita, KS
All 26 counties

Allen County, KS, Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Labette County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Neosho County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 45 km from the middle of the area, began a volume at 09:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 9.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2017-12-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2017-12-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3099 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

800 
WWUS83 KICT 110900
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
300 AM CST Mon Dec 11 2017

KSZ032-033-047>053-067>071-082-083-091>095-098-099-120000-
/O.UPG.KICT.FW.A.0003.171211T1700Z-171212T0100Z/
/O.NEW.KICT.FW.W.0005.171211T1700Z-171212T0100Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Greenwood-Woodson-Kingman-Sedgwick-
Harper-Sumner-Cowley-Elk-Wilson-Chautauqua-Montgomery-
300 AM CST Mon Dec 11 2017

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CST
THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER
ZONES 032...033...047...048...049...050...051...052...053...067...
068...069...070...071...082...083...091...092...093...094...095...
098 AND 099...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger, which is in effect
from 11 AM this morning to 7 PM CST this evening. The Fire
Weather Watch is no longer in effect.

* Extreme Grassland Fire Danger...Is forecast.

* Winds...Northwest 25 to 35 mph with gusts up to 45 mph.

* Relative Humidity...Around 20 percent.

* Impacts...Any fires that develop will likely spread rapidly and
  become very difficult to control. Outdoor burning is greatly
  discouraged!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions 
are either occurring now, or will shortly. A combination of strong
winds, low relative humidity and warm temperatures can contribute
to extreme fire behavior. Furthermore, the strong northwest winds
will make driving difficult, especially for high-profile vehicles.

Please advise the appropriate officials or fire crews in the field
of this fire weather product.

&&

$$

KSZ072-096-100-120000-
/O.NEW.KICT.FW.W.0005.171211T1700Z-171212T0100Z/
Allen-Neosho-Labette-
300 AM CST Mon Dec 11 2017

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CST
THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER
ZONES 072...096 AND 100...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger, which is in effect
from 11 AM this morning to 7 PM CST this evening.

* Extreme Grassland Fire Danger...Is forecast.

* Winds...Northwest 20 to 30 mph with gusts up to 35 mph.

* Relative Humidity...Around 20 percent.

* Impacts...Any fires that develop will likely spread rapidly and
  become very difficult to control. Outdoor burning is greatly
  discouraged!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong 
winds, low relative humidity and warm temperatures can contribute 
to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

ES
1 follow-up statement
305 
WWUS83 KICT 112359
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
559 PM CST Mon Dec 11 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-120100-
/O.CAN.KICT.FW.W.0005.000000T0000Z-171212T0100Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-
Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
559 PM CST Mon Dec 11 2017

...RED FLAG WARNING IS CANCELLED FOR EXTREME GRASSLAND FIRE
DANGER FOR FIRE WEATHER ZONES 032...033...047...048...049...050...
051...052...053...067...068...069...070...071...072...082...083...
091...092...093...094...095...096...098...099 AND 100...

The National Weather Service in Wichita has cancelled the Red
Flag Warning.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Dec 11, 2:54 AM CST, 6 minutes earlier.

Area forecast discussion, Dec 11, 2:54 AM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
254 AM CST Mon Dec 11 2017

.SHORT TERM...(Today through Wednesday night)
Issued at 253 AM CST Mon Dec 11 2017

Headline:
Fire Weather Watch being upgraded to Red Flag Warning with the Red
Flag Warning in effect from 11AM-7PM. Red Flag Warning includes
Allen, Neosho & Labette Counties.

Today:
Per "Headline" am hoisting the Red Flags for all of the CWA from
11AM-7PM. For details refer to the "Fire Weather" section at end
of this discussion.

A compact upper-deck shortwave is situated from Minnesota to along
the North Dakota/South Dakota border. The shortwave strengthens as
it sprints S/SE & should reach from Illinois to Missouri late this
afternoon. The shortwave will kick a weak surface trough, that
extends along the Kansas/Missouri border, across Missouri, Eastern
Oklahoma & Arkansas this afternoon. The surface trough strengthens
as it surges SE, the NW gradient in its wake will be strong. The
NW regime remains very dry & deep & would cause winds to reach
Advisory criteria across primarily Central & South-Central Kansas
this afternoon. The Wind Advisory won't be issued as the Red Flag
Warning will discuss the strong winds.

Tonight-Wed Night:
All of the Great Plains will remain under a very strong NW regime
throughout these periods with a deepening upper-deck trough
situated over the eastern U.S. while a strong mid-upper ridge
remains parked out west. With the eastern U.S. trough undergoing
pronounced cyclogenesis the ridge may get forced slightly west to
the Pacific coast. Translation: Dry weather with above normal
highs temperatures.

.LONG TERM...(Thursday through Sunday)
Issued at 253 AM CST Mon Dec 11 2017

Upper-deck waves will sprint SE in an assembly line manner across
the Great Plains but with moisture lacking dry weather continues.
The downstairs gradient isn't as strong & would therefore keep the
grassland fire danger in check.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1126 PM CST Sun Dec 10 2017

VFR conditions expected the next 24 hours. Main story will be
strong and gusty northwest winds developing by mid to late
morning Monday, as a cold front approaches from the northwest.
Anticipating some gusts upwards of 30-40 kts in the afternoon,
especially across central and east-central KS. SCT-BKN VFR clouds
around 4000-6000 ft AGL are expected by late afternoon and
evening as cold advection kicks in.

&&

.FIRE WEATHER...
Issued at 253 AM CST Mon Dec 11 2017

Markedly increasing NW winds, likely sustained from 25 to 35 mph
with gusts 40 to 45 mph gusts, will continue to spread very dry
air across Kansas this afternoon. This would produce an Extreme
Grassland Fire Danger in most areas, most certainly in Central &
South-Central Kansas. To 'air' on side of caution, and per
collaboration with Springfield & Tulsa, have hoisted the Red Flags
for Allen, Neosho & Labette counties as well with the Red Flag
warning in effect from 11AM-7PM.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    61  29  51  30 /   0   0   0   0
Hutchinson      61  27  52  29 /   0   0   0   0
Newton          59  27  49  30 /   0   0   0   0
ElDorado        60  28  48  30 /   0   0   0   0
Winfield-KWLD   62  28  50  30 /   0   0   0   0
Russell         59  24  54  29 /   0   0   0   0
Great Bend      59  24  54  29 /   0   0   0   0
Salina          59  27  51  29 /   0   0   0   0
McPherson       59  26  51  28 /   0   0   0   0
Coffeyville     62  29  47  29 /   0   0   0   0
Chanute         60  28  45  29 /   0   0   0   0
Iola            58  28  44  29 /   0   0   0   0
Parsons-KPPF    62  28  46  29 /   0   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 11 AM this morning to 7 PM CST this
evening for KSZ032-033-047>053-067>072-082-083-091>096-098>100.

&&

SHORT TERM...EPS
LONG TERM...EPS
AVIATION...ADK
FIRE WEATHER...EPS
Hazardous weather outlook, Dec 10, 4:50 PM CST, 10 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
450 PM CST Sun Dec 10 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-112300-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
450 PM CST Sun Dec 10 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Very high to extreme grassland fire danger is forecast over much of
the area on Monday afternoon. The highest risk is across central
Kansas.

Very high grassland fire danger is forecast again on Wednesday
afternoon for central Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Nearby

Red Flag Warnings in Kansas, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.